Ritonavir-Boosted Protease Inhibitors May Increase Risk of Cardiovascular Disease, Death
More information continues to come to light on the impact of protease inhibitors on patients with HIV and cardiovascular disease.
More information continues to come to light on the impact of protease inhibitors on patients with HIV and cardiovascular disease (CVD). Specifically, investigators from Massachusetts General Hospital (MGH) have found that ritonavir-boosted protease inhibitors double a patient’s risk of hospital readmission within 30 days and their risk of death from cardiovascular disease within 2 years. Furthermore, investigators from the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study group have found that the use of ritonavir-boosted darunavir is associated with a progressively increased risk of CVD.
The introduction of antiretroviral therapy (ART) meant that an HIV-positive diagnosis is no longer a death sentence. As individuals with HIV are living longer, their risk of CVD is also increasing. Currently, an HIV-positive individual has double the risk of developing heart failure than an individual without HIV, and that risk is expected to increase as the population of individuals with HIV continues to grow. For some patients on ART, particularly those who are treatment-experienced, it may be appropriate to include a booster such as ritonavir or cobicistat; however, these boosters can impact cardiovascular outcomes, and as such, more research is needed on the true impact of these medications.
"With an aging population of people living with HIV, at growing risk of CVD, antiretroviral treatment tailored to fit individuals' risk profiles are increasingly needed," stated lead author Lene Ryom, PhD, from the Department of Infectious Diseases, part of the Centre of Excellence for Health, Immunity and Infections, at the University of Copenhagen, in Denmark and colleagues from the D:A:D study group which looked at the impact of ritonavir-boosted atazanavir versus ritonavir-boosted darunavir on CVD (defined as myocardial infarction, stroke, sudden cardiac death or use of invasive cardiovascular procedures).
For the study, the investigators prospectively analyzed data on 35,711 adults (>16 years of age) living with HIV-1 from 11 cohorts in Australia, Europe, and the United States. The participants “were monitored from January 1, 2009, until the earliest of a cardiovascular event, 6 months after the last visit, or until February 1, 2016,” according to the study abstract. (Approximately 28% of patients [13,998] had insufficient follow-up data after 2009.)
A total of 1157 individuals developed cardiovascular disease (incidence rate of 5.34 events per 1000 person-years; 95% CI 5.03—5.65) after a median of 6.96 years of follow up (interquartile range [IQR] 6.28–7.08). A progressive increase in the rate of cardiovascular disease was seen in patient unexposed to ritonavir-boosted darunavir from 4.91 events per 1000 person-years (4.59–5.23) to 13.67 events per 1000 person-years (8.51–18.82) in patients on ritonavir-boosted darunavir for 6 years.
Patients on ritonavir-boosted atazanavir saw a much smaller rate increase, from an incidence rate of 5.03 cardiovascular events per 1000 person-years (4.69—5.37) in unexposed patients, to 6.68 events per 1000 person-years (5.02–8.35) in those who were exposed for more than 6 years.
According to the study authors, “After adjustment, keeping factors on the potential causal pathway from boosted protease inhibitor use to CVD fixed at baseline, ritonavir-boosted darunavir use was associated with increased risk of CVD (incidence rate ratio 1.59; 95% CI 1.33—1.91 per 5 years additional use), but use of ritonavir-boosted atazanavir was not (1.03; 0.90–1.18).”
The investigators indicated that the causal inference of the relationship is limited by the observational nature of the study.
In the second study, investigators from MGH analyzed outcomes in patients with HIV and heart failure who were taking boosted protease inhibitor regimens, particularly those boosted with ritonavir.
"While studies have demonstrated associations between some protease inhibitors and events such as heart attack and stroke, [our study] is the first to note an effect of ritonavir-boosted protease inhibitor regimens on heart failure events,” said Tomas Neilan, MD, MPH, MGH Division of Cardiology, senior author of the JACC report in a statement on the study.
For the retrospective single-center study, investigators reviewed the records of 394 individuals living with HIV and heart failure who were taking ART, and who had also been admitted to the Bronx-Lebanon Hospital Center of Icahn School of Medicine at Mount Sinai in New York, for worsening heart failure symptoms. The results indicated that those patients whose ART included ritonavir-boosted protease inhibitors (145 patients) “were more likely than those not taking protease inhibitors to have elevated blood lipids, diabetes, coronary artery disease, elevated pulmonary artery pressure and a reduced left-ventricular emission fraction, a measure of the strength with which the heart beats,” according to the statement.
A total of 35% of those patients who were taking ritonavir-boosted protease inhibitors died from cardiovascular causes 2 years after their hospital admission, compared with 17% of those patients who were taking non-protease inhibitor ART. According to the statement, “Controlling for the severity of heart failure upon original hospitalization or for the specific type of protease inhibitors taken did not significantly change the association between ritonavir-boosted protease inhibitor treatment and cardiovascular death. Taking a protease inhibitor also doubled—from 34% to 68%— the risk that a patient would need to be readmitted to the hospital within 30 days of discharge.”
The authors contend that larger, multicenter studies that include patients receiving outpatient treatment for their heart failure are needed before the results can be transformed into clinical practice; however, these findings further underscore the need for individuals with HIV to focus on decreasing their risk for cardiovascular disease and to maintain contact with their cardiologists, in addition to their HIV treatment provider.